Vermont, 2021

Damaging Winds in Vermont, May 26, 2021

May 26, 2021 · NWS ALY · 7 events in 2 counties and zones

A line of thunderstorms moved across southern Vermont during the afternoon and evening of the 26th. There were several reports of trees and wires downed due to thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of thunderstorms moved across southern Vermont during the afternoon and evening of the 26th. There were several reports of trees and wires downed due to thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 26, 12:31 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, May 26, 12:31 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
131 PM EDT Wed May 26 2021

.SYNOPSIS...
Warm and more humid weather ahead of an approaching cold front
will bring showers and thunderstorms to the region. Some of
these thunderstorms may become severe with the greatest impact
from damaging wind gusts. In the wake of the cold frontal
passage tonight, cooler and drier weather is in the forecast
overnight into Thursday night. In fact, portions of the
Adirondacks and southern Green Mountains may see some frosty
conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 116 PM EDT...Severe Thunderstorm Watch #205 has been
issued for all of eastern Upstate New York and adjacent western
New England and is in effect until 8 PM EDT.

Our region remains situated downstream of an approaching upper
level shortwave located over the Great Lakes. An associated
surface cold front associated with this feature is still located
well west of the are over the Midwest. However, a pre-frontal
surface trough will be approaching for this afternoon and this
feature is expected to allow for some showers and thunderstorms
to develop for this afternoon and evening.

MRMS imagery already shows a line of thunderstorms is developing
from the eastern end of Lake Ontario southward across central
New York and the Finger Lakes. Radar imagery already suggest
this line has the potential for severe wind gusts and it will be
tracking eastward towards our area.

Strong late May sunshine has allowed temp to soar into the mid
to upper 80s already for many valley areas. NYS Mesonet shows
surface dewpoints have reached the mid to upper 60s, which is
actually higher than what some model guidance has suggested.
Some of these dewpoints may lower a few degrees within mixing
this afternoon, but the combination of strong heating and a
moist boundary layer is resulting in SBCAPE values around
1500 J/kg across most of the area (MLCAPE around 1000 J/kg)
according to the SPC mesoanalysis.   Low-level lapse rates are
around 8 deg/km. Mid level lapse rates remain weak around 6 C/km
thanks to the lack of strong upper level height falls for
during the day today. SPC mesoanalysis shows DCAPE values
around 1000 J/kg thanks to the strong low-level lapse rates.

3km HRRR/NAM suggests broken lines of showers/t-storms should be
moving into the Adirondacks/Mohawk Valley towards the mid
afternoon hours. These clusters of showers/thunderstorms will
spread eastward through the late afternoon and into the evening
hours. It may not organize into a large single QLCS, but rather,
several small to medium size broken lines or clusters. BUFKIT
profiles continue to support inverted-v type signatures as well
so the main threat continues from damaging wind gusts.

The cold front is forecast to slide east-southeast of the region
this evening with a diminishing trend in coverage and intensity
of the convection. Showers and t-storms should be finished by 10
PM to midnight for the entire area.

By sunrise Thursday, expectations are for mostly sunny skies
with some residual stratus across upslope favored areas of the
Taconics, Berks, southern Greens and northwest hills of
Litchfield County CT. Overnight lows cool off into the 40s
across the Dacks with mainly 50s elsewhere, lower 60s in the
mid-Hudson Valley and near the I84 corridor.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Potential frost conditions Thursday night for portions of the
Dacks and southern Greens.

Brisk northwest winds during Thursday with falling dewpoints and
cold advection throughout the day. Should be ample sunshine as
well with highs mainly lower to mid 70s for Hudson Valley
locations, 60s for most the remainder of the region.

Timing of upstream cloud coverage and upstream Canadian high to
the north of the Great Lakes will determine just how chilly we
get Thursday night. Portions of the Dacks and southern Greens
have the best potential for some frosty conditions with the
remainder of the region into the 40s. High and some mid level
clouds arrive ahead of our next system leading into the long
term portion of this forecast throughout the night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The next low pressure system and shortwave trough eject out of the
northern plains towards our area Thursday night into Friday morning.
The main area of low pressure will track across the mid-Atlantic
region late Friday, spreading rainfall across the region. Best
chance for a soaking steady rainfall (around a half of an inch or
so) will be south and east of Albany Friday afternoon through Friday
night. Locations north of Albany will likely still see rainfall but
with best energy further south, amounts will be limited.
Temperatures will be chilly by end of May standards, with highs in
the 50s to low 60s.

As the surface low exits to the southeast, the shortwave trough
closes off and gradually moves into the Ohio valley. Energy should
be located far enough south that Saturday afternoon and Sunday will
be dry. Temperatures will be below normal, in the 60s, but should
see at least partly sunny skies both days.

Sunday night, it is questionable whether the closed low drifts
northeast into New York or if it just drifts south and east of
our region. Therefore, there is the potential for shower
activity as we head into the new work week but this remains
somewhat uncertain. Despite the model variability, temperatures
warm back to above normal levels by Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18z/Thu...VFR conditions will start the TAF period under a
partly to mostly sunny sky. Showers and thunderstorms have developed
across western New York and will continue to track eastward into the
evening. Timing for activity across the terminals are between
20z/Wed and 02z/Thu where IFR conditions are possible within any
thunderstorm. Gusty winds may also accompany the strongest cores.
Have included the possible window of opportunity for thunderstorms
at all sites with TEMPO groups.

In the wake of the thunderstorms, scattered VFR showers may linger
for a time (perhaps 06z/Thu), then drier air comes in overnight with
showers ending. Patchy low-level clouds will be possible at all
sites later tonight into early tomorrow morning. Will maintain VFR
at this time but if coverage becomes broken, MVFR cigs are possible.
Afterwards, clouds will lift and gradually dissipate Thursday
morning.

Wind will be out of the south to southwest at 7-14 kt with a few
higher gusts to 20 kt this afternoon, then shift to the west at 6-12
kt tonight. Wind will then shift to the north to northwest tomorrow
at 7-14 kt with gusts to 20 kt possible.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Chance of SHRA...RA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Memorial Day: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
South to southwest winds of 25 to 30 mph possible today.

Increasing moisture ahead of an approaching cold front will
bring about showers and thunderstorms to the region, mainly this
afternoon and evening. This will be some much needed rainfall
for the region. Relative humidity values this afternoon will
vary with values generally around 50 percent. Higher values into
the portions of the Mohawk Valley. Winds will be much
stronger, and variable in direction in and near any
thunderstorms this afternoon or evening.

Tonight, showers and thunderstorms will decrease in coverage and
intensity from northwest to southeast with the passage of a cold
front. Winds become more northwest with speeds around 10 mph
with some occasional higher gusts. Relative humidity values
between 75 and 95 percent are expected.

Much drier and cooler weather expected Thursday as minimum
relative humidity values fall back to between 30 and 50 percent.
Northwest winds to north around 10-15 mph with occasionally
higher gusts to between 15 and 25 mph.

&&

.HYDROLOGY...
Showers and thunderstorms are expected ahead of a cold front
today. Rainfall amounts will range from a few tenths of an inch
to around half an inch, with some localized amounts up to an
inch possible.

While we can not totally rule out an isolate ponding of water
where showers and thunderstorms could persist, dry antecedent
conditions should limit hydro related concerns. Some
additional light to moderate rainfall is possible Friday into
perhaps Saturday, mainly along and south of Interstate 90.

Otherwise, river and stream levels should remain fairly steady
through the remainder of the week and into the start of the
holiday weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM
NEAR TERM...Frugis/BGM
SHORT TERM...BGM
LONG TERM...JLV
AVIATION...Rathbun
FIRE WEATHER...BGM
HYDROLOGY...BGM
Hazardous weather outlook, May 26, 12:07 PM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
107 PM EDT Wed May 26 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
107 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cooler weather returns Thursday into Thursday night with patchy
frost possible across portions of the southern Adirondacks and
southern Vermont. Frost advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to pass along any reports of wind
damage or hail to the National Weather Service via phone, email or
social media.

In the hours before

Local storm report, May 26, 2:32 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
332 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     5 N SPECULATOR          43.65N  74.39W
05/26/2021                   HAMILTON           NY   DEPT OF HIGHWAYS

            TREE AND WIRES DOWNED ON ROUTE 30 AT LEWEY LAKE
            CAMPSITE ROAD

&&

EVENT NUMBER ALY2103192

FRUGIS
Special weather statement, May 26, 2:36 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Albany NY
336 PM EDT Wed May 26 2021

NYZ041-083-084-262000-
Southern Washington-Southeast Warren-Northern Saratoga-
336 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN...
NORTHEASTERN SARATOGA AND SOUTHWESTERN WASHINGTON COUNTIES...

At 335 PM EDT, a strong thunderstorm was located over Corinth, or 11
miles northwest of Saratoga Springs, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Saratoga Springs, Glens Falls, Hudson Falls, Fort Edward, Corinth,
Greenwich, West Glens Falls, Lake Luzerne-Hadley, Kings, Gates,
Wilton, Greenfield, Northumberland, South Glens Falls, Schuylerville,
Victory, Argyle, Cossayuna, Dunham Basin and Center Falls.

This includes Interstate 87 between exits 15 and 18.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4308 7396 4329 7398 4334 7341 4309 7338
TIME...MOT...LOC 1935Z 262DEG 34KT 4322 7387

Rathbun/Wasula
Special weather statement, May 26, 2:48 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Albany NY
348 PM EDT Wed May 26 2021

NYZ040-047>052-262015-
Eastern Albany-Eastern Schenectady-Schoharie-Western
Schenectady-Montgomery-Southern Saratoga-Western Albany-
348 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY...NORTHERN ALBANY...
SOUTH CENTRAL SARATOGA...NORTHEASTERN SCHOHARIE AND SOUTHEASTERN
MONTGOMERY COUNTIES...

At 347 PM EDT, a strong thunderstorm was located over Duanesburg, or
11 miles south of Amsterdam, moving east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Schenectady, Clifton Park, Rotterdam, Watervliet, Colonie, Scotia,
Latham, Niskayuna, Duanesburg, Altamont, Round Lake, Delanson,
Country Knolls, Rotterdam Junction, Alplaus, East Glenville, Burnt
Hills, Pattersonville-Rotterdam Junction, Malta and Charlton.

This includes the following highways...
 Interstate 88 between exits 24 and 25.
 Interstate 90 between exits 25 and 26.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 4 and 7, and between exits 8A and 12.

LAT...LON 4265 7425 4283 7431 4299 7380 4273 7371
TIME...MOT...LOC 1947Z 255DEG 27KT 4278 7418

Wasula/Rathbun
Special weather statement, May 26, 2:55 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Albany NY
355 PM EDT Wed May 26 2021

NYZ041-043-050-053-054-084-VTZ013-262030-
Western Rensselaer-Northern Washington-Eastern Rensselaer-Southern
Washington-Southern Saratoga-Northern Saratoga-Bennington-
355 PM EDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
SARATOGA...WASHINGTON...NORTH CENTRAL RENSSELAER AND NORTHWESTERN
BENNINGTON COUNTIES...

At 354 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Whitehall to near Fort Edward to
near Round Lake. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Mechanicville, Whitehall, Salem, Granville, Hartford, Cambridge,
Greenwich, Round Lake, Comstock, Country Knolls, Gates, Kingsbury,
Porter, Lee, Northumberland, Easton, Stillwater, Schuylerville,
Hampton and Rupert.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4364 7343 4362 7342 4359 7343 4357 7339
      4362 7337 4363 7330 4358 7330 4357 7327
      4355 7325 4332 7325 4331 7311 4322 7312
      4288 7338 4291 7381 4321 7358 4368 7349
      4368 7340
TIME...MOT...LOC 1954Z 267DEG 35KT 4361 7344 4322 7352 4292 7376

Rathbun/Wasula
Special weather statement, May 26, 3:11 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
411 PM EDT Wed May 26 2021

NYZ051>054-058>060-VTZ013-262045-
Eastern Albany-Western Rensselaer-Eastern Greene-Western
Columbia-Western Greene-Eastern Rensselaer-Western Albany-Bennington-
411 PM EDT Wed May 26 2021

...A LINE OF SHOWERS WILL AFFECT NORTH CENTRAL COLUMBIA...SOUTHERN
ALBANY...NORTHEASTERN GREENE...RENSSELAER AND SOUTHWESTERN BENNINGTON
COUNTIES...

At 410 PM EDT, radar indicated a line of showers and gusty winds
were located along a line extending from 8 miles east of
Mechanicville to Rensselaer to Preston Hollow. Movement was east at
35 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Albany, Troy, East Greenbush, Cohoes, Watervliet, Rensselaer, Nassau,
Delmar, Menands, New Baltimore, Westerlo, Ravena, Stephentown, Green
Island, Grafton, Berlin, Castleton-On-Hudson, West Sand Lake, Averill
Park and Selkirk.

This includes the following highways...
 Interstate 90 between exits 10 and 6.
 Interstate 87 between exits 21B and 23.
 Interstate 787 between exits 1 and 9.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4258 7336 4237 7386 4242 7427 4247 7424
      4262 7381 4289 7359 4287 7321
TIME...MOT...LOC 2010Z 271DEG 32KT 4288 7353 4262 7372 4245 7423

Rathbun/Wasula
Local storm report, May 26, 3:25 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     2 SW SCOTIA             42.81N  73.99W
05/26/2021                   SCHENECTADY        NY   TRAINED SPOTTER

            LIMBS DOWNED ON CAMPBELL ROAD IN ROTTERDAM DUE TO GUST
            FRONT WELL AHEAD OF THUNDERSTORMS

0342 PM     TSTM WND DMG     SCOTIA                  42.83N  73.96W
05/26/2021                   SCHENECTADY        NY   TRAINED SPOTTER

            TREE DOWNED ON WIRES. OCCURRED WITH GUST FRONT WELL
            AHEAD OF THUNDERSTORMS.

0344 PM     TSTM WND DMG     SCHENECTADY             42.80N  73.93W
05/26/2021                   SCHENECTADY        NY   TRAINED SPOTTER

            TREE DOWNED ON WIRES. OCCURRED WITH GUST FRONT WELL
            AHEAD OF THUNDERSTORMS.

&&

EVENT NUMBER ALY2103193
EVENT NUMBER ALY2103194
EVENT NUMBER ALY2103195

FRUGIS

The radar

The Albany radar (KENX), 88 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennington

When
May 26, 3:28 PM EST
Where
Bennington County, 3.1 mi WNW of West Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.110, -73.260

Trees were downed on Route 313 at the New York/Vermont border.

Thunderstorm Wind, Bennington

When
May 26, 3:36 PM EST
Where
Bennington County, 0.86 mi SW of East Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.060, -73.160

Numerous trees and wires were downed on Route 7A in Arlington.

Thunderstorm Wind, Bennington

When
May 26, 3:38 PM EST
Where
Bennington County, 0.86 mi SW of Chiselville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.060, -73.140

A tree was downed onto a car near the Arlington fire station.

Thunderstorm Wind, Bennington

When
May 26, 3:38 PM EST
Where
Bennington County, 0.55 mi NNE of Rupert
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.257, -73.226

A tree was downed on Route 153 near the fire station.

Thunderstorm Wind, Windham

When
May 26, 4:15 PM EST
Where
Windham County, 2.38 mi WSW of Athens
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.116, -72.613

A tree was downed on Herring Hill Road.

Thunderstorm Wind, Windham

When
May 26, 4:21 PM EST
Where
Windham County, 0.69 mi N of Grafton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.180, -72.620

A large tree was downed.

Thunderstorm Wind, Windham

When
May 26, 4:30 PM EST
Where
Windham County, 0.6 mi WNW of Brattleboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.854, -72.580

A tree was downed near Exit 2 on I-91 northbound.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961845, 961846, 961847, 961850, 961849, 961848, 961851.